Jump to content
×
Are you looking for the BariatricPal Store? Go now!

Lap Band and Lexapro (Anti-depressant)



Recommended Posts

My doctor changed my anti-depressant from generic Prozac to Lexapro as I was really depressed with anxiety. The Lexapro has worked beautifully, BUT I have lost resriction, have a huge appetite and have gained 12 pounds in 9 weeks. I even had a fill two days prior to starting the Lexapro!! I don't know what to do....change meds, get another fill.....I can't believe the change.

Anyone experience this with Lexapro or any other meds??

Thanks in advance.

Margo

Share this post


Link to post
Share on other sites

YES!

Weight Gain with several antidepressants is a known side effect.

In my case, I used Effexor back in the late 90's, and promptly put on some 50 pounds, and went up from there.

It's kind of a vicious cycle.....You're depressed, sometimes because you are obese, so you take an AD, and you put on MORE weight....and get MORE depressed!

Depression has been a HUGE issue in my Life....it's a genetic/inherited thing. But here's the good news, as far as it relates to weight: slowly, as I approached my ideal weight, my depression lessened, and eventually pretty much disappeared. I went from 375mg of Effexor XR a day to 0! Now, the depression comes back to visit every now and then, but it is no longer the crippling nightmare that it once was. One of the interesting methods that is used nowdays is the "cocktail", where several ADs are used in concert, and often a mild stimulant will be included. This does help control the appetite.

If you are being prescribed an AD by your PCP, you might consider seeing a Psychiatrist who has a very well defined specialty in Psychopharmacology. Some shrinks are not all that good with meds, and MOST PCPs just hand out the usual stuff (prozac, effexor, wellbutrin, etc). In fact, most PCPs should not be trusted to hand out Psych meds.....you need someone with experience in that area as a specialty.

Also, considering your issues with weight, you really, really need to consider regular psychotherapy, if you are not already doing so. The whole obesity/depression thing is quite tightly linked, and it would be reasonable to suggest that taking care of ONE of the problems would have a significant impact on the other.

So, you are very wise to consider what changes you can make to your depression treatment in concert with dealing surgically with your weight issues.

If you'd like to PM me for more info, please feel free. I know a LOT about this particular issuse; weight and depression have been the two massive monsters in my life since I was very young. I have found answers for BOTH of them, and I'd welcome the opportunity to share what I have learned with you!!

Keep Smilin'! :bored:

HH

Share this post


Link to post
Share on other sites

I am not banded yet but I was on Lexapro for about 3 months. It was giving me head aches so the doc switched me to Effexor 75 mg. I started using it because my hubby was deployed to Iraq. It, for me, is mostly for Anxiety. I suffered from Seperation anxiety. I have gained weight after taking it but I also quit smoking so it is probably from both. The doc told me the meds might even help me lose weight. Yeah Right!!!!! Jennifer

Share this post


Link to post
Share on other sites

You know, Jennifer, the Doc was actually right about that, strange as it might seem. Some people DO lose weight from using an AD. In the case of Effexor, though, it's pretty well documented that weight GAIN is more prevalent. I read somewhere, years ago, that the AVERAGE weight gain for Effexor use was about 50 pounds. I don't know how accurate that it, probably not very, but in MY case, it was very accurate.

I'd also suggest seeing a shrink for help with your AD meds, if you aren't already. PCP's really, really do NOT understand the complexities of dealing with "mind drugs", certainly not with the "cocktail" concept of Psychopharmacology. Some of these shrinks can really "tune in" to just what is causing your depression and they know the chemical combo that can relieve it! :bored:

HH

Share this post


Link to post
Share on other sites

Lexapro works for me. However, welbutrin and cymbalta make my so hungry and I just eat, eat, eat. People have different chemistry and metabolisms. So, different ad's effect people differently. Maybe you can ask your doctor for an ad in another class.

I def speak w/your doctor, though

Share this post


Link to post
Share on other sites

What Kristine73 said is very true, different meds work very differently for different people. It's interesting she said wellbutrin made her eat more. Many people have taken wellbutrin to cure cravings, some have used it for weight loss and to quit smoking. The weight gain possibility on it is very low, and as i said some people actually lose weight on it. I take wellbutrin for depression. It didn't help me lose weight, but it certainly helped my depression. It didn't make me gain gain weight either. Good luck. As mentioned above it may be a good idea to see a psych specialist to prescribe these types of meds .

Share this post


Link to post
Share on other sites

It's funny, you could liken AD'to WLS.....different ones work for different people.

My experience with wellbutrin was horrible. It actually INDUCED a depressive episode. I tried it once about 14 years ago. They had to give me another medication along with it, because wellbutrin at high doses can induce certain kinds of seizures. Well, as a result, I got the "shakes". At a VERY bad time. At the time, I was working at a Major Hollywood Film Studio, and I was having lunch with in the exec Dining room with some pretty big Execs at the Studio. I sat down, ordered a cup of coffee, picked it up, and my hand started shaking like it was an earthquake. This continued to happen anytime I picked anything up. Everyone just stared at me....i'm sure that they thought i was on dope or something! Funny, looking back on it. Also, at the time, my depression deepened, and we had no idea why.

So, I gave up Wellbutrin. I had success (depression-wise) with Effexor. A couple of months ago, my Psych suggested that I try Wellbutrin for another issue we have been working on. I tried it, and within an hour of taking it, I went into a very bad depressive state. I came out of it in a few hours. The next day, i took more Wellbutrin to test my theory, and it happened again.

And that was IT for the wellbutrin. Apparently, 14 years ago, it HAD triggered my depression. And it did it again THIS time.

ADs are funny stuff. Sometimes they work, sometimes they don't, sometimes the side effects are awful

Kinda like WLS......:bored:

Share this post


Link to post
Share on other sites

I called my doctor and asked to go back on the genetric Prozac.....within one day I no longer had an appetite, lost 2 pounds overnight, and my resriction is back!!!

Insofar as the depresssion and anxiety go...well, no problem with depression yet! but the anxiety is an issue.

Margo

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

  • Trending Products

  • Trending Topics

  • Recent Status Updates

    • ludosummerl

      An online Ludo game is called Ludo Summer. Ludo Summer supports local multiplayer, internet multiplayer, and computer opponents. A record breaking casual game in the history of mobile gaming · Voice Chat, 6 Player Ludo, Quick Ludo mode, Tournaments, and many other exciting features!
      · 0 replies
      1. This update has no replies.
    • Nonna1213

      Hi!  I am 7weeks post-op. Have lost a total 65lbs, 27 since surgery. Anyone else on my same timeline
      · 0 replies
      1. This update has no replies.
    • Giginc

      Just starting my journey...little nervous
      · 0 replies
      1. This update has no replies.
    • Joset

      My name is Jose and I am from the UK, I had a gastric bypass a month ago so I am at the beginning of my weight loss journey.
      I would like to know how many calories I should be eating a day to stay healthy, thank you for your time
      · 1 reply
      1. summerseeker

        Hello Joset, why haven't you been given a diet plan? Did you have your surgery in the UK? Every surgeon has a different diet, and no two people are on the same one. Weird I know. Contact your team if you can

        Mine was two weeks clear liquids

        Two weeks on soups, milk shakes and broths all with out lumps

        two weeks on pureed foods { I couldn't stomach this step }

        two weeks on soft foods like Protein yogurt, stewed mince and veg, soft scrambled eggs. Pate on hard crackers

        Then onto any food I fancied. If you struggle on any step or with any foods go back a step for a few days. Eggs, salmon and chicken are hard for beginners.

        Sorry I missed your original post, hope you are still on here.

    • SpartanMaker

      Today is the day!  Have to be at the hospital in a couple of hours.  So ready get this done!
      · 0 replies
      1. This update has no replies.
  • Recent Topics

  • Hot Products

  • Sign Up For
    Our Newsletter

    Follow us for the latest news
    and special product offers!
  • Together, we have lost...
      lbs

    PatchAid Vitamin Patches

    ×